Alert archive / Montana / Special Weather Statements in 2016

Special Weather Statement, NWS Missoula, MT

August 8, 2016Missoula County, Montana

NWS Missoula, MT issued this special weather statement at Aug 8, 2016, 8:42 PM MDT for Missoula County, Montana. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2016, 8:42 PM MDT (02:42 UTC)
Expired
Aug 8, 2016, 9:15 PM MDT
In force
33 min
Issued by
NWS Missoula, MT

County Missoula County, MT

The radar

The Missoula radar (KMSX), 53 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 8:42 PM MDTHAIL 12 Nnw Bell Crossing, MTLOTS OF HALF INCH TO NICKEL SIZED HAIL WITH A FEW UP TO THE SIZE OF QUARTERS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 2.7 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2016-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2016-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2120 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

819 
WWUS85 KMSO 090242
SPSMSO

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
842 PM MDT MON AUG 8 2016
 
MTZ004>006-043-090315-
POTOMAC/SEELEY LAKE REGION MT-MISSOULA/BITTERROOT VALLEYS MT-
BITTERROOT/SAPPHIRE MOUNTAINS MT-LOWER CLARK FORK REGION MT-
842 PM MDT MON AUG 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RAVALLI...WEST
CENTRAL GRANITE AND SOUTH CENTRAL MISSOULA COUNTIES UNTIL 915 PM
MDT...

AT 841 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER STEVENSVILLE...OR 19 MILES NORTH OF HAMILTON...MOVING NORTH AT
25 MPH.

NICKEL SIZE HAIL WITH HEAVY RAIN HAS BEEN REPORTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MISSOULA...LOLO...STEVENSVILLE AND FLORENCE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4639 11390 4649 11423 4684 11415 4673 11371
TIME...MOT...LOC 0241Z 196DEG 23KT 4652 11403 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Aug 8, 2:54 PM MDT, 5 hours 48 minutes earlier.

Area forecast discussion, Aug 8, 2:54 PM MDT, 5 hours 48 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
254 PM MDT Mon Aug 8 2016

.DISCUSSION...Increasing cumulus clouds this afternoon and some
thunderstorms starting to develop across Lemhi county and central
western Montana this afternoon. Expect thunderstorms to develop
over the Sapphire mountains and move northeast tonight affecting
Philipsburg to Ovando and locations further east. Good shear and
moderate instability will help the storms organize and be long
lived as they move across the area, however, it is not unstable
enough to expect anything but a slight chance of a storm producing
large hail or severe winds. Most storms will have wind gusts
around 35 to 40 mph and frequent lightning, and most storms will
be out of the area by 9pm MDT.

Tomorrow the upper level low currently over central Washington
will move over northwest Montana causing showers and thunderstorms
over much of northwestern and central western Montana.
Temperatures will be much cooler with 80s in central Idaho with
70s in most of the valleys of Montana.

The low pressure system will begin to slowly exit the region on
Wednesday, but rain will likely linger over northwest Montana
through most of the day particularly the Glacier park region. Snow
levels could drop down to 8000-9000 feet, thus people in the
backcountry should expect raw conditions on Wednesday.

For Thursday and Friday, lingering instability combined with
afternoon heating could lead to the development of afternoon
thunderstorms mainly along the Continental Divide and northwest
Montana. Any storms that develop will be slow moving and should
mainly be anchored over the higher terrain.

A brief ridge of high pressure will begin to build over the region
on Saturday and will lead to a warm and sunny Saturday with highs
approaching 90 degrees for most valleys. Models are hinting at
another disturbance moving in Sunday into Monday, which could
bring the return of thunderstorms to our area.

&&

.AVIATION...Southwest flow and increasing clouds this afternoon
and evening at most area terminals. KBTM will be the exception
with some thunderstorms developing this afternoon and evening and
moving through with wind gusts 25-35 knots from the southwest
expected. KSMN may also be briefly affected by storms this
afternoon, though they are expected to develop and move to the
northeast quickly. Expect these storms to diminish quickly after
sunset.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Local storm report, Aug 8, 6:05 PM MDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
605 PM MDT MON AUG 8 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             2 E NIMROD              46.70N 113.42W
08/08/2016  E0.50 INCH       GRANITE            MT   PUBLIC

            UP TO DIME-SIZED HAIL. HEAVY RAIN WAS ALSO
            CAUSING EROSION ALONG HILLSIDE.

&&

LV
Special weather statement, Aug 8, 6:25 PM MDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
625 PM MDT MON AUG 8 2016

MTZ007-043-090100-
POTOMAC/SEELEY LAKE REGION MT-BUTTE/BLACKFOOT REGION MT-
625 PM MDT MON AUG 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MISSOULA AND WEST
CENTRAL POWELL COUNTIES UNTIL 700 PM MDT...

AT 623 PM MDT...THE PUBLIC REPORTED A STRONG THUNDERSTORM 8 MILES
SOUTHWEST OF OVANDO...OR 19 MILES NORTH OF DRUMMOND...MOVING NORTH AT
25 MPH.

PUBLIC SPOTTERS REPORTED DIME SIZE HAIL AND WINDS IN EXCESS OF 40
MPH WITH THIS STORM. HEAVY RAIN IS OCCURRING WITH THIS STORM, WITH
RAINFALL AMOUNTS OVER AN INCH PER HOUR POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
OVANDO...CLEARWATER...GREENOUGH AND WOODWORTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4714 11287 4682 11315 4690 11347 4726 11337
      4718 11306 4718 11302
TIME...MOT...LOC 0023Z 199DEG 22KT 4694 11327
Special weather statement, Aug 8, 7:57 PM MDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
757 PM MDT MON AUG 8 2016

MTZ005-006-043-090230-
POTOMAC/SEELEY LAKE REGION MT-MISSOULA/BITTERROOT VALLEYS MT-
BITTERROOT/SAPPHIRE MOUNTAINS MT-
757 PM MDT MON AUG 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RAVALLI...WESTERN
GRANITE AND SOUTH CENTRAL MISSOULA COUNTIES UNTIL 830 PM MDT...

AT 755 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FLORENCE...OR 15 MILES SOUTH OF MISSOULA...MOVING NORTH AT 30 MPH.

PEA SIZE HAIL AND BRIEF HEAVY RAINS HAVE BEEN REPORTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MISSOULA...LOLO...FLORENCE...EAST MISSOULA...BONNER-WEST RIVERSIDE...
TURAH AND CLINTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED PONDING OF WATER. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 4652 11387 4657 11417 4692 11407 4685 11370
TIME...MOT...LOC 0155Z 193DEG 24KT 4665 11397
Special weather statement, Aug 8, 8:09 PM MDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
809 PM MDT MON AUG 8 2016

MTZ005-006-090245-
MISSOULA/BITTERROOT VALLEYS MT-BITTERROOT/SAPPHIRE MOUNTAINS MT-
809 PM MDT MON AUG 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RAVALLI COUNTY
UNTIL 845 PM MDT...

AT 808 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WOODSIDE...OR 7 MILES NORTH OF HAMILTON...MOVING NORTH AT 25 MPH.

HALF INCH HAIL WITH BRIEF VERY HEAVY RAIN IS LIKELY WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
STEVENSVILLE...WOODSIDE...VICTOR...FLORENCE...PINESDALE...BELL
CROSSING AND CORVALLIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4626 11404 4629 11429 4665 11426 4660 11388
TIME...MOT...LOC 0208Z 190DEG 22KT 4636 11415
Local storm report, Aug 8, 8:28 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
828 PM MDT MON AUG 8 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     HAIL             VICTOR                  46.42N 114.15W
08/08/2016  E0.50 INCH       RAVALLI            MT   TRAINED SPOTTER

            ALSO VERY HEAVY RAIN.

&&

NWS MISSOULA MT
IRIS SYSTEM
Special weather statement, Aug 8, 8:42 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
842 PM MDT MON AUG 8 2016

MTZ004>006-043-090315-
POTOMAC/SEELEY LAKE REGION MT-MISSOULA/BITTERROOT VALLEYS MT-
BITTERROOT/SAPPHIRE MOUNTAINS MT-LOWER CLARK FORK REGION MT-
842 PM MDT MON AUG 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RAVALLI...WEST
CENTRAL GRANITE AND SOUTH CENTRAL MISSOULA COUNTIES UNTIL 915 PM
MDT...

AT 841 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER STEVENSVILLE...OR 19 MILES NORTH OF HAMILTON...MOVING NORTH AT
25 MPH.

NICKEL SIZE HAIL WITH HEAVY RAIN HAS BEEN REPORTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MISSOULA...LOLO...STEVENSVILLE AND FLORENCE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4639 11390 4649 11423 4684 11415 4673 11371
TIME...MOT...LOC 0241Z 196DEG 23KT 4652 11403

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 6:25 PM MDTSpecial Weather StatementMSOPowell35 min
Aug 8, 7:57 PM MDTSpecial Weather StatementMSOMissoula33 min
Aug 8, 8:09 PM MDTSpecial Weather StatementMSORavalli36 min
Aug 8, 9:05 PM MDTSpecial Weather StatementMSOMissoula25 min
Aug 8, 9:56 PM MDTSpecial Weather StatementMSOGranite34 min
Aug 8, 10:16 PM MDTSpecial Weather StatementMSOMissoula29 min
Aug 8, 10:52 PM MDTSpecial Weather StatementMSOGranite23 min
Aug 8, 11:39 PM MDTSpecial Weather StatementMSOMissoula36 min
Aug 9, 3:14 AM MDTRed Flag WarningMSOBeaverhead, Jefferson, Madison, Silver Bow18 hr
Aug 9, 8:17 AM MDTSpecial Weather StatementMSOPowell28 min
Aug 9, 11:39 AM MDTSpecial Weather StatementMSO51 min
Aug 9, 1:45 PM MDTSpecial Weather StatementMSORavalli45 min
Aug 9, 1:56 PM MDTSevere Thunderstorm WarningMSORavalli34 min
Aug 9, 2:27 PM MDTSpecial Weather StatementMSOPowell33 min
Aug 9, 3:11 PM MDTSpecial Weather StatementMSOMissoula34 min
Aug 9, 3:27 PM MDTSpecial Weather StatementMSOPowell33 min
Aug 9, 4:27 PM MDTSpecial Weather StatementMSOPowell33 min

Nearby

Special Weather Statements in Montana, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.